Virginia, 2006

Flash Flooding in Virginia, November 16, 2006

November 16, 2006 · NWS RNK · 4 events in 4 counties and zones

Plenty of moisture ahead of a cold front moving across the Ohio and Tennessee Valleys led to heavy rainfall. As much as 4 inches of rain fell during this event leading to some flash flooding across portions of western Virginia on the 16th of November.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Plenty of moisture ahead of a cold front moving across the Ohio and Tennessee Valleys led to heavy rainfall. As much as 4 inches of rain fell during this event leading to some flash flooding across portions of western Virginia on the 16th of November.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 16, 6:49 AM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Nov 16, 6:49 AM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
649 AM EST THU NOV 16 2006

.AVIATION /12Z-12Z/...

OCCLUDED FRONT WITHIN A COUPLE OF HOURS OF MOVG THRU BLF...ABOUT 3
HOURS TO LWB AND ROA...THEN BY NOON AT DAN AND LYH. THIS WILL END
THE SHOWERS...WITH A WIND SHIFT TO THE SOUTHWEST. AT THIS POINT
THE LLWS SHOULD END AS THE LOW LEVEL JET SHIFTS NORTHEAST OF THE
AREA. CIGS SHOULD ALSO RISE TO VFR ALL LOCATIONS. BLF MAY STAY
MVFR AFTER FROPA. FINALLY...A COLD FRONT WITH A WIND SHIFT TO THE
WEST MOVES INTO THE MTNS...AND BLF AND LWB WILL SEE CONDITIONS
DETERIORATE. BLF WILL LIKELY GO DOWN TO IFR BY AROUND 06Z. FURTHER
EAST...VFR CONDITIONS ARE EXPECTED AT ROA...LYH AND DAN WITH A
DOWNSLOPE WEST WIND.

&&

.PREV DISCUSSION...
/ISSUED 458 AM EST THU NOV 16 2006

.SHORT TERM /TODAY/...

HAVE CANCELLED THE TORNADO WATCH SINE THE NORTHERN END OF THE
CONVECTIVE LINE OVER OUR EASTERN PIEDMONT HAS WEAKENED
CONSIDERABLE AND RAIN HAS SPREAD INTO AREAS UPSTREAM STABILIZING
IT EVEN MORE OVER CHARLOTTE...APPOMATTOX AND BUCKINGHAM COUNTIES.
WILL ISSUE UPDATED ZONES SOON. I ALSO ADDED IN IN SOME HEAVY RAIN
IN SOUTHEAST UPSLOPE AREAS ALONG THE BLUE RIDGE IN NW NC AND
EXTREME SOUTHWEST VA WITH ONE LAST CONVECTIVE BAND HAVING
DEVELOPED JUST AHEAD OF THE DRY SLOT. FORTUNATELY...DOES NOT LOOK
LIKE THIS BAND WILL LINGER LONG.

&&

PREVIOUS DISCUSSION ISSUED 355 AM

.SHORT TERM /TODAY THROUGH FRIDAY/...

I HAVE CANCELLED THE FLASH FLOOD WATCH AND HIGH WIND WARNING/WIND
ADVISORY. THE HEAVY RAIN HAS MOVED EAST OF THE WATCH AREA WITH
THE LINE OF CONVECTION. MUCH OF THE WATCH AREA SAW BETWEEN 1 AND 2
INCHES OVERNIGHT. MORE SHOWERS ARE FILLING IN ACROSS THE SOUTHERN
APPALACHIANS IN THE DIFLUENT AREA AHEAD OF THE UPPER LOW...BUT
THESE SHOULD NOT HAVE HEAVY RAIN...AND WITH THE DRY SLOT ALREADY
MOVING INTO EXTREME SOUTHWEST NC...WILL NOT LAST TOO LONG THIS
MORNING EITHER. AS FOR THE WIND...WE HAVE NOT HAD THE HIGH WINDS
ALOFT REACHING THE SURFACE AT ANY LOCATIONS THAT WE CAN SEE...AND
THE STRONG WINDS ALOFT WILL BE DIMINISHING AS WE HEAD INTO THE
DAYLIGHT HOURS. WILL STILL BE WINDY IN HIGH ELEVATIONS...BUT NOT
ENOUGH FOR AN ADVISORY OR WARNING. I RAISED THE HIGH TEMPERATURES
TODAY FOR ALL BUT FAR WESTERN ZONES. WE WILL HAVE A WARM
START...AND THE TRUE COLD FRONT WITH COLD AIR BEHIND IT DOES NOT
MOVE THRU THE AREA TILL AFTERNOON IN THE MTNS AND EARLY EVENING IN
THE PIEDMONT. IF WE GET MUCH SUN TODAY...THE HIGHS I HAVE IN THE
PIEDMONT WILL PROBABLY STILL NOT BE WARM ENOUGH. A TORNADO WATCH
REMAINS IN EFFECT FOR OUR EXTREME EASTERN PIEDMONT ZONES...SO I
WILL HAVE TO UPDATE THE FORECAST AGAIN THIS MORNING WHEN THE LINE
OF CONVECTION CLEARS THOSE AREAS.

THE CLOSED UPPER LOW IS FORECAST TO LIFT NE ACROSS THE OHIO VALLEY
TONIGHT...AND WITH AN UPSLOPE WEST FLOW OF COLD ADVECTION AND
FAIRLY DEEP LOW LEVEL MOISTURE...WE SHOULD SEE AT LEAST SCATTERED
SHOWERS IN THE WESTERN SLOPES AREAS OF THE MTNS. MOS GUIDANCE POPS
WERE QUITE LOW...AND WE ALREADY HAD HIGH CHANCES GOING...SO I ONLY
MADE MINOR ADJUSTMENTS. TEMPS ARE COOL ENOUGH FROM TOP DOWN
TONIGHT THAT HIGHER ELEVATIONS WILL LIKELY SEE SOME SNOW...BUT SFC
TEMPS WILL BE MARGINAL FOR ANY ACCUMULATION. OVERNIGHT LOWS LOOKED
GOOD- NO CHANGES WERE MADE THERE.

THE UPPER LOW CONTINUES TO LIFT NE ON FRIDAY...AND THE AREA
REMAINS IN A WESTERLY FLOW WITH COLD ADVECTION INTO THE MTNS. I
KEPT THE CHANCE OF SHOWERS THAT WE HAD GOING ON WESTERN
SLOPES...AND M CLOUDY/COOL CONDITIONS THAT WE HAD IN THE MTNS AS
WELL. MAIN CHANGE TO THE FRIDAY FORECAST WAS TO RAISE THE HIGH
TEMPS IN THE PIEDMONT AND FOOTHILLS WITH DOWNSLOPE FLOW AND SOME SUN.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...

A MEAN TROUGH POSITION REMAINS OVER THE EASTERN U.S. THROUGH THE
WEEKEND BRINGING DRY AND SEASONALLY COOL WEATHER TO THE FORECAST
AREA. I MADE NO CHANGES TO THE FORECAST BEYOND FRIDAY.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

UPDATE...
AVIATION...JJ
Hazardous weather outlook, Nov 16, 6:44 AM EST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
644 AM EST THU NOV 16 2006

NCZ003>006-019-020-VAZ016-017-022>024-032>035-043>047-058-059-
171145-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-CARROLL-FLOYD-
ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
644 AM EST THU NOV 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF MODERATE TO HEAVY RAIN WILL CONTINUE THIS MORNING. THIS
MAY RESULT IN MINOR FLOODING OF LOW LYING OR POOR DRAINAGE AREAS
THROUGH ABOUT MIDDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ001-002-018-VAZ007-009>015-018>020-WVZ042>045-171145-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-
MONROE-GREENBRIER-
644 AM EST THU NOV 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Nov 16, 5:39 AM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
539 AM EST THU NOV 16 2006

NCZ001>003-018>020-VAZ015-016-161300-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-GRAYSON-CARROLL-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...YADKINVILLE...INDEPENDENCE...GALAX
539 AM EST THU NOV 16 2006

...MODERATE TO HEAVY RAIN MOVING BACK INTO THE AREA...

NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A FINAL BAND OF
SHOWERS AND ISOLATED THUNDERSTORMS WITH MODERATE TO HEAVY RAINFALL
MOVING BACK INTO THE MOUNTAINS AND FOOTHILLS OF NORTHWEST NORTH
CAROLINA AND EXTREME SOUTHWEST VIRGINIA. SOUTHEAST UPSLOPE FLOW
WILL ENHANCE THESE SHOWERS AND BRING A PERIOD OF HEAVY RAIN TO
AREAS ALONG AND EITHER SIDE OF THE BLUE RIDGE. THIS INCLUDES THE
BOONE...JEFFERSON...AND SPARTA AREAS...NORTHEAST INTO THE MOUNT
AIRY AND FANCY GAP AREAS. THESE LOCATIONS HAD ALREADY RECEIVED
BETWEEN 2 AND 3 INCHES OF RAIN OVERNIGHT. THIS BAND OF SHOWERS MAY
BRING AN ADDITIONAL INCH OF RAIN. THIS WILL LIKELY CAUSE SOME
MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. THE BAND OF
SHOWERS WILL BE LIFTING TO THE NORTHEAST...AND SHOULD BRING AN END
TO ANY HEAVY RAIN BY AROUND 800 AM.
Local storm report, Nov 16, 6:55 AM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
655 AM EST THU NOV 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND DMG     PILOT MOUNTAIN          36.38N 80.47W
11/16/2006                   SURRY              NC   LAW ENFORCEMENT

            TREES DOWN IN AND NEAR CITY

&&

TW
Local storm report, Nov 16, 6:58 AM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
658 AM EST THU NOV 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND DMG     8 W YADKINVILLE         36.13N 80.80W
11/16/2006                   YADKIN             NC   LAW ENFORCEMENT

            TREES DOWN ON HWY 21N NEAR LONGTOWN

&&

TW
Special weather statement, Nov 16, 7:02 AM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
702 AM EST THU NOV 16 2006

NCZ003>005-020-VAZ011-013-014-016>020-022>024-032>035-043-WVZ044-
161400-
SURRY-STOKES-ROCKINGHAM-YADKIN-GILES-PULASKI-MONTGOMERY-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-MONROE-
INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YADKINVILLE...
PEARISBURG...PULASKI...RADFORD...BLACKSBURG...GALAX...FLOYD...
NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...
LEXINGTON...STUART...ROCKY MOUNT...BEDFORD...AMHERST...
MARTINSVILLE...UNION
702 AM EST THU NOV 16 2006

...BANDS OF MODERATE TO HEAVY RAIN ACROSS THE REGION...

NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO SHOW PERSISTENT
BANDS OF SHOWERS WITH MODERATE TO HEAVY RAIN STREAMING NORTH ALONG
THE BLUE RIDGE EARLY THIS MORNING. ADDITIONAL RAINFALL AMOUNTS OF
UP TO AN INCH IN THE NEXT HOUR OR TWO CAN BE EXPECTED FROM THE
GREENBRIER VALLEY SOUTH TO NEAR ROANOKE AND MOUNT AIRY THROUGH
8:30 AM. GIVEN THAT MANY LOCATIONS HAVE ALREADY SEEN 2 TO 3 INCHES
OF RAIN...SOME MINOR FLOODING OF LOW LYING AND POOR DRAINAGE
REGIONS MAY OCCUR. THE AXIS OF HEAVY RAIN SHOULD FINALLY SHIFT
EAST OF THE BLUE RIDGE BY MID MORNING.

MONITOR NOAA WEATHER RADIO FOR THE LATEST INFORMATION REGARDING
THE HEAVY RAINFALL THIS MORNING.
Local storm report, Nov 16, 7:40 AM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
740 AM EST THU NOV 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 AM     TSTM WND DMG     ROCKY MOUNT             37.00N 79.88W
11/16/2006                   FRANKLIN           VA   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN

&&

TW
Local storm report, Nov 16, 7:43 AM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
743 AM EST THU NOV 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 AM     TSTM WND DMG     10 SW MONETA            37.08N 79.76W
11/16/2006                   FRANKLIN           VA   LAW ENFORCEMENT

            TREES DOWN ON HWY 220S

&&

TW

The radar

The Roanoke radar (KFCX), 27 km away, was scanning. The volume nearest the first event began at 12:59 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Patrick

When
November 16, 8:00 AM EST to 8:45 AM EST
Where
Patrick County, Woolwine
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.780, -80.280

A foot of water was flowing over a bridge.

Flash Flood, Rockbridge

When
November 16, 10:00 AM EST to 12:30 PM EST
Where
Rockbridge County, Collierstown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.770, -79.580

Several roads closed due to flooding.

Flash Flood, Henry

When
November 16, 10:00 AM EST to 12:00 PM EST
Where
Henry County, 2 mi W of Axton
Cause
Heavy Rain
Property damage
$45,000
Reported by
Emergency Manager
Coordinates
36.670, -79.680

Flash flooding overwhelmed two culverts, causing them to collapse and damage sections of Middle Creek Road, and Jones Ridge Road.

Flash Flood, Bedford

When
November 16, 10:25 AM EST to 1:05 PM EST
Where
Bedford County, 2 mi SW of Big Island
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.510, -79.340

Highway 122 closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, November 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328, 5329, 5332, 5330.